Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Quad Cities, IA

June 13, 2000Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 13, 2000, 2:22 PM CDT for Jefferson County, Iowa. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 2:22 PM CDT (19:22 UTC)
Expired
Jun 13, 2000, 3:15 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:27 PM CDTThunderstorm Wind 53 ELibertyville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 11:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 131923
SVRMLI
IAC101-132015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST IOWA

* UNTIL 315 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 7 MILES
  SOUTHWEST OF LIBERTYVILLE...OR 2 MILES EAST OF ELDON...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LIBERTYVILLE BY 230 PM CDT.
   FAIRFIELD BY 240 PM CDT.
   PERLEE BY 250 PM CDT.
   EAST PLEASANT PLAIN BY 300 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING HEAVY 
RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS 
THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 PM CDT 
TUESDAY AFTERNOON FOR SOUTHEASTERN IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4091 9218 4092 9174 4115 9173 4116 9217

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:45 AM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 2:45 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT TUE JUN 13 2000

DEEPENING TROUGH OVER THE ROCKIES IS EJECTING NUMEROUS SHORT WAVES
ACROSS THE PLAINS.  AT THE SURFACE...LOW PRESSURE IS CENTERED OVER
WESTERN SD...EXTENDING SOUTHWARD INTO EASTERN CO. WARM FRONT
STRETCHES ACROSS NEBRASKA TO SOUTH OF DES MOINES TO NEAR SPRINGFIELD
IL.  CONVECTION IS FIRING THIS MORNING ALONG AND AHEAD OF AN 850
WARM FRONT THAT DRAPES ACROSS SOUTHERN NEBRASKA THROUGH IOWA AND
THEN INTO SOUTHERN ILLINOIS.

CONVECTION OVER EASTERN NEBRASKA IS WEAKENING AS IT APPROACHES IOWA
AND BY THE TIME IT GETS INTO EASTERN PORTIONS OF THE HAWKEYE
STATE...SHOULD BE LITTLE BUT SHOWERS LEFT.

THE UPPER TROUGH OVER THE WESTERN US WILL CONTINUE TO STRENGTHEN
TODAY AND SHIFT ONLY VERY SLOWLY EAST.  CHANCE FOR CONVECTION
CONTINUES THROUGH TODAY FOR AREAS ALONG AND NORTH OF THE WARM FRONT
IN OUR AREA.  WARM FRONT IS EXPECTED TO LIFT NORTH THIS
AFTERNOON...PUSHING THE BEST CHANCE OF PRECIP INTO OUR NORTHERN 2
TIERS OF COUNTIES.  MODELS SHOW ANOTHER SHORT WAVE TREKKING INTO THE
UPPER MS VALLEY THIS AFTERNOON...WHICH SHOULD FIRE SOME TSRA.
MEANWHILE... ATMOSPHERE AHEAD OF THE SURFACE TROUGH TO OUR WEST IS
MOIST AND UNSTABLE WITH 700 TO 500 DELTA T OF UP TO 24 IN WESTERN
KANSAS.  EXPECT TSTORMS/SQUALL LINE TO FORM ALONG THE FRONT DURING
THE AFTERNOON AND MOVE INTO OUR AREA LATE THIS EVENING.

WITH ONGOING PRECIP AND EXPECTED REDEVELOPMENT THIS AFTERNOON...WILL
ISSUE FLASH FLOOD WATCH FOR TODAY FOR AREAS ALONG AND NORTH OF
I-80.

WATCH MAY NEED TO BE EXTENDED INTO TONIGHT DEPENDING ON WHERE THE
WARM FRONT ENDS UP THIS AFTERNOON...BUT WILL LEAVE THAT FOR THE DAY
SHIFT TO CONSIDER.

SYSTEM IS SLOW TO MOVE OUT...WITH THE UPPER LOW REACHING THE GREAT
LAKES LATE WEDNESDAY...SO CONTINUED HIGH POPS THROUGH WEDNESDAY.
LOWER POPS WITH THE WRAP-AROUND WEDNESDAY NIGHT AND THURSDAY AS THE
SYSTEM FILLS AND PICKS UP SPEED.  SOMEWHERE BETWEEN THURSDAY AND
FRIDAY WILL LOOK FOR A BRIEF LULL BEFORE THE NEXT WAVE DROPS DOWN OUT
OF CANADA FRIDAY.

.DVN...
IA...FFA ALONG AND NORTH OF I-80.
IL...FFA ALONG AND NORTH OF I-80.
MO...NONE.

In the hours before

Local storm report, Jun 13, 9:48 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 AM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 AM    WOODBINE                  IL   SMALL STREAM FLOODING
06/13/00   JODAVIESS                      WATER UP TO A FOOT DEEP
                                          WAS COVERING U.S.
                                          HIGHWAY 20 BETWEEN
                                          WOODBINE AND ELIZABETH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0625 AM    FREEPORT                  IL   SMALL STREAM FLOODING
06/13/00   STEPHENSON                     U.S. HIGHWAY 20 WAS
                                          CLOSED IN SPOTS DUE TO
                                          WATER COVERING THE
                                          ROAD.  ROUTE 26 AT
                                          MONTAGUE ROAD WAS
                                          CLOSED...AND WATER
                                          COVERED THE ROAD
                                          BETWEEN YELLOW CREEK
                                          AND HOLLYWOOD. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0630 AM    BELLEVUE                  IA   SMALL STREAM FLOODING
06/13/00   JACKSON                        SPRUCE CREEK WAS OUT OF
                                          IT/S BANKS NEAR
                                          BELLEVUE...FORCING SOME
                                          RESIDENTS TO EVACUATE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 AM    SAVANNA                   IL   SMALL STREAM FLOODING
06/13/00   CARROLL                        SEVERAL COUNTY ROADS
                                          COVERED IN WATER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:28 AM CDTFlash Flood WarningDVNClinton, Jackson4 hr
Jun 13, 1:00 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Washington45 min
Jun 13, 1:00 PM CDTSevere Thunderstorm WarningDVNMuscatine45 min
Jun 13, 1:04 PM CDTSevere Thunderstorm WarningDVNJohnson41 min
Jun 13, 2:46 PM CDTSevere Thunderstorm WarningDVNWashington44 min
Jun 13, 3:30 PM CDTSevere Thunderstorm WarningDVNLouisa45 min
Jun 13, 3:41 PM CDTSevere Thunderstorm WarningDVNMuscatine49 min
Jun 13, 3:44 PM CDTSevere Thunderstorm WarningDVNDes Moines46 min
Jun 13, 4:00 PM CDTFlash Flood WarningDVNScott4 hr
Jun 13, 4:06 PM CDTSevere Thunderstorm WarningDVNScott39 min
Jun 13, 4:30 PM CDTSevere Thunderstorm WarningDVNClinton45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.